Flash Flood, Roane
- When
- September 23, 11:10 AM EST to 1:00 PM EST
- Where
- Roane County, Paint Rock
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.848, -84.523 (the zone’s center; the record gives no point)
Thunderstorms produced rain which caused flooding of roads in extreme southern Roane County near the Meigs-Loudon County lines. Several roads were closed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms produced rain which caused flooding of roads in extreme southern Roane County near the Meigs-Loudon County lines. Several roads were closed. This was especially bad near the Paint Rock community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 23, 9:02 AM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1002 AM EDT SAT SEP 23 2006 .DISCUSSION... SURFACE ANALYSIS SHOWS A FRONT LOCATED FROM EXTREME SW MO EAST TO NEAR BNA AND SOUTHEAST TO NEAR CHA. EXPECT THAT THIS BOUNDARY WILL BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. THE 12Z BMX SOUNDING MODIFIED TO 82/72 GIVES SBCAPE OVER 3000 J/KG AND AN LI AROUND -8. THE 12Z FFC SOUNDING...WHICH IS ON THE COOL SIDE OF THE BOUNDARY...SHOWS FAVORABLE SHEAR PARAMETERS FOR TORNADOES...0-1KM SRH OVER 100 M2/S2...AND A 0-1 KM EHI NEAR 2. BOTH SOUNDINGS HAVE LCLS UNDER 750 M. SO THE THREAT FOR TORNADOES WILL HAVE TO BE MONITORED IN ADDITION TO STRAIGHT-LINE WINDS. WBZ IS HIGH ENOUGH THAT HAIL IS NOT LIKELY. FFG IS HIGH AND STORM SPEED IS HIGH SO EXPECT A MINIMAL FLASH FLOOD THREAT...URBAN/SMALL STREAM ADVISORY IS MORE LIKELY...BUT WILL HAVE TO WATCH FOR TRAINING CELLS. FOR THE UPDATE...POPS WILL BE RAISED TO LIKELY ACROSS THE AREA...AND TEMPERATURES WILL BE LOWERED. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT SAT SEP 23 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 815 AM EDT SAT SEP 23 2006 TNZ012>014-035>037-VAZ001-231315- ANDERSON-CAMPBELL-CLAIBORNE-LEE-MORGAN-SCOTT-UNION- 815 AM EDT SAT SEP 23 2006 ...STRONG THUNDERSTORMS WERE AFFECTING...MORGAN...AND SCOTT COUNTIES IN TENNESSEE AND WILL AFFECT ANDERSON...CAMPBELL...CLAIBORNE...AND UNION COUNTIES IN TENNESSEE AND LEE COUNTY VIRGINIA IN THE NEXT HOUR. AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF WILLIAMSBURG TO 9 MILES NORTHEAST OF FAIRFIELD GLADE....MOVING EAST AT 50 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 AM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG HUNTSVILLE 36.41N 84.49W
09/23/2006 SCOTT TN LAW ENFORCEMENT
WIDESPREAD TREES DOWN ACROSS SCOTT COUNTY.
&&
DGSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 906 AM EDT SAT SEP 23 2006 TNZ015>017-036>044-067>074-VAZ005-231400- ANDERSON-BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-KNOX-LOUDON- NORTH SEVIER-NORTHWEST COCKE-NORTHWEST GREENE-NW BLOUNT-ROANE-SCOTT-SEVIER SMOKY MOUNTAINS-SOUTHEAST GREENE-SULLIVAN-UNION-WASHINGTON- 906 AM EDT SAT SEP 23 2006 ...A LINE OF THUNDERSTORMS WERE AFFECTING ANDERSON...GRAINGER...HANCOCK...HAWKINS...ROANE...SCOTT...UNION... AND WILL AFFECT...BLOUNT...COCKE...GREENE...HAMBLEN...JEFFERSON...KNOX... LOUDON...SEVIER...SULLIVAN...AND WASHINGTON COUNTIES WITHIN THE HOUR. AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF SURGOINSVILLE TO KINGSTON....MOVING SOUTHEAST AT 45 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1006 AM EDT SAT SEP 23 2006 TNZ017-018-040>047-068-070>074-086-VAZ008-231500- BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-JEFFERSON-JOHNSON-LOUDON-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON- 1006 AM EDT SAT SEP 23 2006 ...LINE OF THUNDERSTORMS ARE OR WILL AFFECT BLOUNT...CARTER...COCKE...GREENE...JEFFERSON...JOHNSON...LOUDON... MONROE...SEVIER...SULLIVAN...UNICOI AND WASHINGTON COUNTIES IN TENNESSEE...AND THE CITY OF BRISTOL VIRGINIA. AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS PRODUCING GUSTY WINDS AND HEAVY RAINFALL EXTENDING FROM BRISTOL TN TO 6 MILES EAST OF SEVIERVILLE TO SWEETWATER....MOVING EAST SOUTHEAST AT 45 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1108 AM EDT SAT SEP 23 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON 1008 AM CDT SAT SEP 23 2006 /1108 AM EDT SAT SEP 23 2006/ ...SEVERE STORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING... A SURFACE FRONT WILL BE LOCATED ACROSS THE SOUTHERN CUMBERLAND PLATEAU AND SOUTHERN TENNESSEE VALLEY TODAY. THIS BOUNDARY WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND THIS EVENING. THE AIR MASS TO THE SOUTH OF THE BOUNDARY IS QUITE UNSTABLE...WHICH WILL ALLOW SOME OF THE STORMS TO STRENGTHEN TO SEVERE LEVELS. THE WINDS ABOVE THE SURFACE ARE VERY STRONG...AND SOME OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS. THERE IS ALSO A POTENTIAL FOR ISOLATED TORNADOES. THE AREA WITH THE GREATEST SEVERE THREAT THIS AFTERNOON WILL BE IN THE CHATTANOOGA AREA. AS THE FRONT PUSHES TO THE NORTH...THE THREAT FOR SEVERE WEATHER WILL SPREAD INTO THE KNOXVILLE AREA THIS EVENING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. DGS
The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530654.